Communications in Mathematical Physics

, Volume 103, Issue 2, pp 177–240 | Cite as

Differential equations in the spectral parameter

  • J. J. Duistermaat
  • F. A. Grünbaum


We determine all the potentialsV(x) for the Schrödinger equation (−∂x2+V(x))∅=k2∅ such that some family of eigenfunctions ∅ satisfies a differential equation in the spectral parameterk of the formB(k, ∂k)ø=Θ(x)ø. For each suchV(x) we determine the algebra of all possible operatorsB and the corresponding functions Θ(x)


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ablowitz, M., Airault, H.: Perturbations finies et forme particulaire de certaines solutions de l'équation de Korteweg-deVries. C.R. Acad. Sci. Paris292, Serie I, 279–281 (1981)Google Scholar
  2. 2.
    Adler, M., Moser, J.: On a class of polynomials connected with the Korteweg-deVries equations. Commun. Math. Phys.61, 1–30 (1978)Google Scholar
  3. 3.
    Airault, H., McKean, H.P., Moser, J.: Rational and elliptic solutions of the Korteweg-deVries equation and a related many body problem. Commun. Pure Appl. Math.30, 95–148 (1977)Google Scholar
  4. 4.
    Bargman, V.: On the connection between phase shifts and scattering potential. Rev. Mod. Phys.21, 489–493 (1949)Google Scholar
  5. 5.
    Burchnall, J.L., Chaundy, T.W.: Commutative ordinary differential operators. Proc. Lond. Math. Soc.21, 420–440 (1923)Google Scholar
  6. 6.
    Darboux, G.: Leçons sur la théorie générale des surfaces, 2ème partie. Paris: Gauthiers-Villars 1889Google Scholar
  7. 7.
    Date, E., Jimbo, M., Kashiwara, M., Miwa, T.: Operator approach to the Kadomtsev-Petviashvili equation. Transformation groups for soliton equations. III. J. Phys. Soc. Jpn.50, 3806–3812 (1981)Google Scholar
  8. 8.
    Flaschka, H., Newell, A.: Monodromy and spectrum preserving deformations. Commun. Math. Phys.76, 65–116 (1980)Google Scholar
  9. 9.
    Gelfand, I.M., Dikii, L.: Fractional powers of operators and Hamiltonian systems. Funkts. Anal. Prilozh.10, No. 4, 13–39 (1976)Google Scholar
  10. 10.
    Giertz, M., Kwong, M.K., Zettl, A.: Commuting linear differential expressions. Proc. R. Soc. Edinb.87 A, 331–347 (1981)Google Scholar
  11. 11.
    Grünbaum, F.A.: The limited angle reconstruction problem in computed tomography. Proc. Symp. Appl. Math., Vol.27, AMS, L. Shepp (ed.), pp. 43–61 (1982)Google Scholar
  12. 12.
    Grünbaum, F.A.: A new property of reproducing kernels for classical orthogonal polynomials. J. Math. Anal. Appl.95, 491–500 (1983)Google Scholar
  13. 13.
    Grünbaum, F.A.: Band and time limiting, recursion relations, and some nonlinear evolution equations. In: Special functions: group theoretical aspects and applications. Askey, R., Koorwinder, T., Schempp, W. (eds.), pp. 271–286. Dordrecht: Reidel 1984Google Scholar
  14. 14.
    Hartshorne, R.: Algebraic geometry. Berlin, Heidelberg, New York: Springer 1977Google Scholar
  15. 15.
    Hurwitz, A.: Über die Bedingungen, unter welchen eine Gleichung nur Wurzeln mit negativen realen Teilen besitzt. Math. Ann.46, 273–284 (1895)Google Scholar
  16. 16.
    Kac, V.: Infinite dimensional Lie algebras. Boston: Birkhäuser 1983Google Scholar
  17. 17.
    Krichever, I.M.: Methods of algebraic geometry in the theory of nonlinear equations. Usp. Mat. Nauk.32, 183–208 (1977); Russ. Math. Surv.32, 185–213 (1977)Google Scholar
  18. 18.
    Mehta, M.: Random matrices. New York: Academic Press 1967Google Scholar
  19. 19.
    Olver, F.W.J.: Asymptotics and special functions. New York: Academic Press 1974Google Scholar
  20. 20.
    Poincaré, H.: Sur les intégrales irrégulières des équations linéaires. Acta Math.8, 295–344 (1886)Google Scholar
  21. 21.
    Sato, M.: Soliton equations as dynamical systems on an infinite dimensional Grassmann manifold. RIMS Kokyuroku439, 30–46 (1981)Google Scholar
  22. 22.
    Schur, I.: Über vertauschbare lineare Differential-Ausdrücke. Sitzungsber. Berl. Math. Ges.4, 2–8 (1905). See also Ges. Abhandlungen, I, pp. 170–176. Berlin, Heidelberg, New York: 1973Google Scholar
  23. 23.
    Segal, G., Wilson, G.: Loop groups and equations of KdV type. Publicat. Math. IHES 1985Google Scholar
  24. 24.
    Slepian, D.: Some comments on Fourier analysis, uncertainty, and modeling. SIAM Rev.25, 379–394 (1983)Google Scholar
  25. 25.
    Szegö, G.: Über eine Eigenschaft der Exponentialreihe. Sitzungsber. Akad. Berl. Math. Ges.4, 2–8 (1905). See also Ges. Abhandlungen, I, pp. 170–176. Berlin, Heidelberg, New York: Springer 1973Google Scholar

Copyright information

© Springer-Verlag 1986

Authors and Affiliations

  • J. J. Duistermaat
    • 1
  • F. A. Grünbaum
    • 2
  1. 1.Mathematisch Instituut der Rijksuniversiteit UtrechtThe Netherlands
  2. 2.Department of MathematicsUniversity of CaliforniaBerkeleyUSA

Personalised recommendations